[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 50.16.17.16. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
September 1986

Staphylococcus aureus and Etretinate

Author Affiliations

USA Dermatology Service Department of Medicine Walter Reed Army Medical Center Washington, DC 20307-5001

Arch Dermatol. 1986;122(9):976-977. doi:10.1001/archderm.1986.01660210024010
Abstract

To the Editor.—  Retinoids share similar side effects and toxic effects. Recent reports implicate isotretinoin as causing Staphylococcus aureus nasal carriage in a high percentage of patients being treated for gram-negative folliculitis1 and acne vulgaris.2 This may then lead to staphylococcal infections of the skin (James J. Leyden, MD, and William D. James, MD, unpublished findings, October 1985) and of the conjunctiva.3 These problems should be regarded as side effects of isotretinoin.Etretinate has not been implicated to date as causing staphylococcal nasal carriage or S aureus infection, although dryness of the nasal mucous membranes occurs and is probably the mechanism by which isotretinoin causes S aureus nasal colonization. Two of three patients under my care for severe psoriatic disease (one with pustular psoriasis and two with erythrodermic psoriasis) have been documented to have anterior nares cultures positive for S aureus after two or more months of

First Page Preview View Large
First page PDF preview
First page PDF preview
×